Trial Drugs on COVID-19 Patients Found to Cause Dangerous Heart Rhythm Problems

​A study that testes the antimalarial drug known as chloroquine for the novel coronavirus that causes COVID-19 had to be halted after it started due to lethal heart problems triggered in the patients on which it was tested.

Chloroquine ​and a similar drug called hydroxychloroquine had made headlines following President Donald Trump’s remark, stating that the medications are ‘potential game-changer’ drugs for the treatment of COVID-19.

Chloroquine ​Doses Triggered Abnormal Heart Rate

The team of researchers intended to use the drug on 440 people, to see whether it was safe and effective for patients suffering from COVID-19. Participants consumed either a high dose of 600 milligrams twice a day for ten days, or a low dose of 450 milligrams for five days, with a double dose on the first day.

The study was ‘double-blind,’ meaning that the patients and their doctors did not know which dose they were administrated. But, after testing the drug on 81 people, the scientists saw some worrying signs. After a few days of starting the test, numerous patients in the group receiving a high dose reported heart rhythm issues, with two people developing a fast, abnormal heart rhythm, known as ventricular tachycardia before they eventually died.

Researchers immediately stopped the high-dose branch of the study and warned against utilizing such doses for any COVID-19 patients.

“Our study raises enough red flags to stop the use of such [high] dosage … worldwide in order to avoid more unnecessary deaths,” the scientists wrote in the study, which was published on April 11th to the pre-print database medRxiv.

Dangeroud Combination

A hospital in France also halted the administration of hydroxychloroquine ​for a patient after they registered heart rhythm issues, as per Newsweek.

Chloroquine and hydroxychloroquine have been utilized as a treatment for malaria, and one fatal complication of those drugs is the risk of a dangerous heart rhythm issue known as ‘QT prolongation,’ the Brazilian authors of the study explained.

“To me, this study conveys one useful piece of information, which is that chloroquine causes a dose-dependent increase in an abnormality in the [electrocardiogram] that could predispose people to sudden cardiac death,” Dr. David Juurlink, chief of the department of clinical pharmacology at the University of Toronto, who was not in the research team, told The New York Times.

All the patients in the study also received an antibiotic called azithromycin, which also has heart rhythm issues as a side effect. The scientists mentioned that they could not analyze the toxic impacts of the antibiotic because all the participants in the study were already using the drug before enrolling in the testing.

The combination of azithromycin and hydroxychloroquine is allegedly widely used in the hospitals in the United States, The New York Times noted.​

Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *